Colorado, 2016

Damaging Wind in Colorado, June 29, 2016

June 29, 2016 · NWS GLD · 1 event in 1 county or zone

Late evening on June 29, a shortwave moved southeastward into eastern Colorado. This provided a focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Late evening on June 29, a shortwave moved southeastward into eastern Colorado. This provided a focus for thunderstorm development. Storms formed into a line which then evolved into a bow echo that traveled southeast into portions of Kit Carson and Cheyenne county in Colorado. Storms also formed along the eastern portions of the feature as an outflow boundary sparked thunderstorm development as far east as western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 29, 4:14 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 29, 4:14 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
514 PM MDT WED JUN 29 2016

.SHORT TERM...(This evening through Thursday)
Issued at 157 PM MDT Wed Jun 29 2016

As of 3 PM CDT/2 PM MDT, skies across the Tri-State Region are
mostly clear. A few cumulus clouds have recently developed over east
Colorado and extreme northwest Kansas. Temperatures are in the mid
to upper 80s for most locations. Winds are generally less than 10
mph for most locations. However, south winds are beginning to pick
up to 10-15 mph, gusting to 20 mph. At the surface, an area of low
pressure was located along the Colorado Front Range. A weak
front/remnant outflow boundary is located across eastern Colorado.
Aloft, a shortwave trough is moving across Colorado. Thunderstorms
have developed over the Rockies ahead of this trough.

For this evening and tonight, am expecting another round of strong
to severe thunderstorms to move across the region. High resolution
guidance, while varying somewhat amongst each piece of guidance,
suggest that storms develop this afternoon over eastern Colorado and
Wyoming. Then, as the evening progresses, storms should coalesce
into another complex or two, spreading southeast across the Tri-
State Region. Storms should exit the region after midnight. Overall,
am not anticipating quite the storm intensity as last night as the
atmosphere has been worked over some. Current mesoanalysis does
indicate SBCAPE up to 2500 J/KG in some locations but a cap
persists. When the cap breaks, strong/severe thunderstorms should
quickly develop. In addition, strong shear remains (0-6 KM Bulk
Shear is 40-50 kts). Therefore, anticipating the primary threat with
these storms to be damaging winds once again. Any initial
development will be capable of large hail, very large possible.
Further, recent heavy rains have saturated the soils for some
locations. These locations, if they receive additional heavy rain
from thunderstorms, would be prone to flash flooding tonight. Was
not confident enough to issue a flash flood watch at this time due
to some disagreement in guidance with regards to the movement of
this complex.

For tomorrow, a cold front should push south across the region. As a
result of the front and likely extensive cloud cover, cooler
temperatures are forecast. Instability parameters remain favorable
for some strong/severe thunderstorms, particularly later in the
afternoon hours. Thinking the highest chances for thunderstorms (in
the afternoon) will be along/west of a line from Benkelman, Nebraska
to Tribune, Kansas. Large hail and damaging winds will be possible.
Winds aloft should weaken so slower storm movement appears likely.
In addition, precipitable water content increases. Therefore, heavy
rain and flash flooding may become an issue.

.LONG TERM...(Thursday night through Wednesday)
Issued at 303 PM MDT Wed Jun 29 2016

Forecast issues will continue to be the threat of thunderstorms,
severe weather, and heavy rainfall...especially into the
beginning of the weekend. Satellite showing showing an amplified
pattern from the eastern Pacific into North America. Upper ridge
is currently near the four corners region with subtropical working
its way around western side of this ridge.

At mid levels...The Canadian/Gfs/Ecmwf were doing the best with the
Nam and Sref starting out the worst. The Canadian and gfs did the
best on the low level thermal field.

Thursday night...numerous shortwave troughs shown. Models appear to
not show a lot of lift until the later half of the night when a
stronger and negatively tilted shortwave trough approaches the area.
Initially most of the precipitation looks to be in the southwest
half with a gradual increase in the last half of the night. Some
severe possible with probably a greater threat for heavy rainfall
due to above normal Pwats.

Friday/Friday night...Negatively tilted mid/upper level trough will
move slowly toward the area during the day with two different
shortwave troughs moving through. One will be early and is the one
that begins to affect the area late Thursday night and will move
northeast through the day. A second shortwave trough moves in from
the southwest in the afternoon. The lift is actually the strongest
during the night, with the highest pops of this period, as the
entire upper trough moves in closer to the area. Right rear quadrant
of jet moves across during the afternoon and evening. There may be a
brief break somewhere in their during the day however that will be
hard to time.

Will have high chance to likely pops in during the day and likely
during the night. It may be more embedded thunderstorms in the
showers in the morning with more instability and thunderstorms
present in the afternoon and night. With a cooler air mass and lots
of cloud cover, instability will not be very high. Could not rule
out an isolated severe storm but do not expect widespread severe
weather.

The main threat will be heavy rainfall. Pwats remain near or a
little above 1.5 through the entire period which is near 2 standard
deviations above normal. Storm motions increase through the day but
heavy rainfall still appears to be another good bet.

Looks like temperatures will have a hard time climbing this day with
cloud cover, ongoing rainfall, and low level upslope.

Saturday...the day starts with a complex mid level trough over the
forecast area. It appears it slowly moves across the area and then
stalls/deepens on top of our area as another shortwave trough comes
down the west side of the trough. The models appear to start to try
to close off a circulation at 700 mb. Also it appears that a front
is near to just southeast of the area. Pwats actually increase into
the 1.5 to 2 inch range. It appears that heavy rainfall will be the
main threat. However, with a mid level center parked over the area,
it could set the stage for low top supercells and landspouts.

Saturday night through Wednesday...Continued active period looks to
continue. In general the models are the same with the mid level
ridge getting suppressed much further south and weak troughing along
the west coast of North America. Numerous shortwave troughs are
embedded within this flow as one would expect the models are having
trouble handling them and do differ on the details of speed and
amplitude.

Models/Wpc manual progs show synoptic boundaries in and near the
area through the whole period. However, given the flow pattern and
shortwave troughs aloft, models will probably handle these well at
this distance. And that is not even accounting for the mesoscale
affects of repeated bouts of thunderstorms.

The extended blend provided higher pops on saturday night then
steadily decreases pops and has only spotty slight chance to low
chance pops for the rest of the period. This looks reasonable
considering the model differences and uncertainties in such a
complex pattern. However, definitely will be possible for pops to
end up being higher. Warmer trend looks to be store, and also
appears to be reasonable.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 507 PM MDT Wed Jun 29 2016

VFR conditions expected for the TAFs. Another round of strong to
severe storms will impact the TAF sites tonight. Main threat with
these storms will be damaging winds, however large hail is
possible with these storms along with heavy rainfall. KGLD will
be impacted first followed by KMCK. The storm activity will be
south of the sites not long after 6z, possibly sooner if the
storms move faster than expected.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...BULLER
AVIATION...JTL
Hazardous weather outlook, Jun 29, 9:30 AM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT WED JUN 29 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT WED JUN 29 2016 /1130 AM CDT WED JUN 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION FROM THE
NORTHWEST THIS EVENING. DAMAGING STRAIGHT LINE WINDS WILL BE THE
PRIMARY THREAT. LARGE HAIL AND FLASH FLOODING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR MUCH OF THE PERIOD
WITH SEVERE WEATHER AND LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 29, 5:06 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT WED JUN 29 2016

COZ090-091-300045-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
606 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 645 PM MDT...

AT 606 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES SOUTHWEST OF ECKLEY TO 7 MILES
SOUTHEAST OF ARRIBA. MOVEMENT WAS SOUTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLAGLER...HEARTSTRONG...ABARR AND JOES.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3956 10315 3957 10280 4008 10279 4000 10227
      3916 10305 3918 10315
TIME...MOT...LOC 0006Z 324DEG 41KT 3993 10259 3921 10317

JN
Special weather statement, Jun 29, 6:02 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT WED JUN 29 2016

COZ090-091-300145-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
702 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 745 PM MDT...

AT 701 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED 11 MILES SOUTHEAST
OF COPE...OR 18 MILES NORTH OF STRATTON...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE. HAIL NICKEL-SIZED IS
POSSIBLE AS WELL.

LOCATIONS IMPACTED INCLUDE...
KIRK AND JOES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3955 10298 3957 10293 3957 10280 3962 10280
      3975 10249 3954 10226 3933 10290
TIME...MOT...LOC 0101Z 329DEG 39KT 3957 10268

JN
Special weather statement, Jun 29, 6:46 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT WED JUN 29 2016

COZ091-092-300245-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
746 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIT CARSON AND CHEYENNE
COUNTIES IN EAST CENTRAL COLORADO UNTIL 845 PM MDT...

AT 745 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF STRATTON TO 13 MILES EAST OF BOYERO.
MOVEMENT WAS SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. NICKEL-SIZED HAIL IS ALSO
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...CHEYENNE WELLS...BETHUNE...KIT CARSON...ARAPAHOE...
WILD HORSE AND FIRSTVIEW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 426 AND 442.
 HIGHWAY 385 BETWEEN MILE MARKERS 148 AND 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3906 10316 3938 10220 3883 10214 3869 10293
      3898 10317
TIME...MOT...LOC 0145Z 299DEG 40KT 3920 10264 3897 10302

JN

The radar

The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
June 29, 6:51 PM MST
Where
Kit Carson County, 3.45 mi S of Burlington
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.250, -102.270

Reported at the airport. Wind gusts fell below 60 mph around 8pm MDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642417.